Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Tumor Lysis Syndrome in Nonhematologic Malignancies

Report of a Case and Review of the Literature

Drakos, Pavlos, M.D.; Bar-Ziv, J., M.D.; Catane, Raphael, M.D.

American Journal of Clinical Oncology: December 1994 - Volume 17 - Issue 6 - p 502–505
Article: PDF Only
Buy

Tumor lysis syndrome (TLS), resulting from massive necrosis of neoplastic cells after chemotherapy, is a rare complication in nonhematologic malignancies. A 32-year-old woman suffering from a rapidly progressing breast adenocarcinoma metastatic to the liver and bones received a course of single-agent chemotherapy with mitoxanthrone and 4 days later developed the tumor lysis syndrome, and subsequently acute renal failure. The patient responded well to appropriate treatment. This case report points out that breast cancer can be extremely sensitive to chemotherapy and suggests that prophylaxis for tumor lysis syndrome should be considered in the subset of patients with breast carcinoma who have hepatic metastases and large tumor burdens.

Departments of Oncology (P.O., R.C.) and Radiology (J.B.Z.). Hadassah University Hospital il-91120 Jerusalem, Israel.

© Lippincott-Raven Publishers.